One ‘bottom-line’ question often asked by mothers and fathers is whether intrauterine methadone or buprenorphine exposure has any long-term impact on child development.
Q: Hello, my husband and I are expecting our first child in a couple of months. We are both on methadone and very scared of what could happen when our baby is born. Can you offer any insight
Dr. Jeffrey Junig: First, know that you are doing the right thing by staying in medication-assisted treatment (MAT) during your pregnancy. Doctors are often tempted to discontinue opioids to avoid the issues that arise at delivery, but the science on that issue is settled. Tapering during pregnancy increases the risk of relapse, which would put mother and baby at risk. Even in the absence of relapse, the withdrawal symptoms during tapering can interfere with healthy nutrition, hydration, and sleep that are important for prenatal development.
Babies born to mothers on MAT may experience withdrawal symptoms that can include sneezing, yawning, insomnia, spasticity, and even seizures in severe cases. The symptoms are referred to as neonatal abstinence syndrome (NAS) or neonatal opioid withdrawal syndrome (NOWS). Most babies exposed to methadone in-utero show symptoms of NAS beginning soon after delivery. A milder and delayed form of NAS occurs in about half of the babies born to mothers on buprenorphine. NAS symptoms caused by buprenorphine are delayed, so infants born to mothers on MAT are often held for observation for up to 10 days even in the absence of symptoms.
Doctors and hospitals have a range of approaches to NAS. Some doctors allow mothers to take their babies home and return if symptoms develop. My sense is that more hospitals and doctors are holding infants at risk for NAS for 5-10 days, using one of several screening tools to monitor the severity of symptoms. Surprisingly, studies have not found any relationship between dose of methadone or buprenorphine and the incidence of NAS.
When present, symptoms of NAS are treated by encouraging breast feeding (which provides a small amount of buprenorphine or methadone), increasing mother/baby contact, swaddling, and with opioid and non-opioid medications. Again, there is significant variation from one hospital to the next, and methadone, morphine, or buprenorphine are generally used when opioid tapers are necessary. In the past couple years there has been a trend toward greater use of the non-pharmacologic interventions mentioned above, which reduce the need for opioids.
I won’t address legal issues other than noting that CPS often becomes involved in cases of NAS after they are contacted by physicians, hospital staff, or nurses. Most healthcare professionals are covered by mandatory reporting laws in the case of child abuse, and investigations can be initiated by (assumedly) well-intending individuals. I’m sure that CPS agencies vary considerably in their interest and involvement in different regions.
One ‘bottom-line’ question often asked by mothers and fathers is whether intrauterine methadone or buprenorphine exposure has any long-term impact on child development. There have been several studies with varying results (although most individual studies seem to show no significant differences in cognition or behavior), but we don’t conclusively know the answer to this. Also, any impact from methadone is difficult to discern from the more-significant effects of cigarette smoking, alcohol consumption, poor prenatal care, and other drug use. Those and other variables likely influence the effects of methadone. There is also overlap between methadone and non-methadone-exposed children, i.e. there are high and low outcome measures in subjects from both groups. The take-home message is that whether methadone has an impact on development is not clear, but any possible impact is minimized by taking care to avoid other behaviors that can affect development.